Alert archive / Utah / Snow Squall Warnings in 2023
Snow Squall Warning 13, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this snow squall warning at Mar 5, 2023, 1:33 AM MST for 5 counties in Utah. It was in force for 57 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 5, 2023, 1:33 AM MST (08:33 UTC)
- Expired
- Mar 5, 2023, 2:30 AM MST
- In force
- 57 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
Counties Box Elder County, UT, Cache County, UT, Davis County, UT, Morgan County, UT, Weber County, UT
The radar
The Salt Lake City radar (KMTX), 35 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 5, 2:09 AM MST | NON-TSTM WND GST 45 | Paradise, UT | PARADISE - 5492 FT |
| Mar 5, 2:20 AM MST | NON-TSTM WND GST 42 | Uintah, UT | WEBER CANYON POWER PLANT - 4635 FT |
| Mar 5, 2:20 AM MST | NON-TSTM WND GST 57 | Smithfield, UT | CROW MOUNTAIN - 5629 FT |
| Mar 5, 2:20 AM MST | NON-TSTM WND GST 61 | Wellsville, UT | MURRAYS HILL - 5686 FT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 8.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1694 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
405
WWUS55 KSLC 050833
SQWSLC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Salt Lake City UT
133 AM MST Sun Mar 5 2023
UTC003-005-011-029-057-050930-
/O.NEW.KSLC.SQ.W.0013.230305T0833Z-230305T0930Z/
Weber UT-Cache UT-Box Elder UT-Davis UT-Morgan UT-
133 AM MST Sun Mar 5 2023
The National Weather Service in Salt Lake City has issued a
* Snow Squall Warning for...
Weber County in northern Utah...
Western Cache County in northern Utah...
Eastern Box Elder County in northern Utah...
Northern Davis County in northern Utah...
West central Morgan County in northern Utah...
* Until 230 AM MST
* At 130 AM MST, a dangerous snow squall was located along a line
extending from Tremonton to 10 miles west of Clinton, moving east
at 40 mph.
HAZARD...Intense bursts of heavy snow and gusty winds leading to
blowing snow and visibility rapidly falling to less than
one-quarter mile. Wind gusts greater than 35 mph.
SOURCE...Radar indicated and UDOT sensor confirmed. The Chaulk
Hill UDOT sensor along Interstate 84 reported near zero
visibility along this line.
IMPACT...Travel will become difficult and potentially dangerous
within minutes.
This includes the following highways...
Interstate 15 between mile markers 322 and 393.
Interstate 84 between mile markers 26 and 92.
US Route 89 between mile markers 459 and 461.
Locations impacted include...
Ogden, Layton, Logan, Farmington, Brigham City, Tremonton, Hill Air
Force Base, Cache, Roy, Clearfield, Kaysville, Syracuse, Clinton,
North Ogden, South Ogden, Centerville, Smithfield, Washington
Terrace, Riverdale and Hyrum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
&&
LAT...LON 4192 11178 4094 11183 4104 11246 4107 11249
4189 11242
TIME...MOT...LOC 0830Z 277DEG 43KT 4183 11202 4113 11208
SNOW SQUALL...RADAR INDICATED
$$
AD2 follow-up statements
346
WWUS55 KSLC 050907
SQWSLC
Snow Squall Warning
National Weather Service Salt Lake City UT
207 AM MST Sun Mar 5 2023
UTC003-005-011-029-057-050930-
/O.CON.KSLC.SQ.W.0013.000000T0000Z-230305T0930Z/
Weber UT-Cache UT-Box Elder UT-Davis UT-Morgan UT-
207 AM MST Sun Mar 5 2023
...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 230 AM MST FOR
CENTRAL WEBER...WESTERN CACHE...NORTHEASTERN BOX ELDER...NORTHEASTERN
DAVIS AND WEST CENTRAL MORGAN COUNTIES...
At 206 AM MST, a dangerous snow squall was located along a line
extending from 9 miles southwest of Garden to near Morgan, moving
east at 40 mph.
HAZARD...Intense bursts of heavy snow and gusty winds leading to
blowing snow and visibility rapidly falling to less than
one-quarter mile. Wind gusts greater than 35 mph.
SOURCE...Radar and webcams. Multiple Utah Department of
Transportation sensors measured visibility less than one
quarter mile and wind gusts of 35 to 40 mph along this
line.
IMPACT...Travel will become difficult and potentially dangerous
within minutes.
This includes the following highways...
Interstate 15 between mile markers 322 and 393.
Interstate 84 between mile markers 35 and 92.
US Route 89 between mile markers 459 and 461.
Locations impacted include...
Ogden, Layton, Logan, Farmington, Brigham City, Tremonton, Hill Air
Force Base, Cache, Roy, Clearfield, Kaysville, Syracuse, Clinton,
North Ogden, South Ogden, Centerville, Smithfield, Washington
Terrace, Riverdale and Hyrum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
&&
LAT...LON 4192 11178 4094 11183 4102 11222 4104 11230
4190 11227
TIME...MOT...LOC 0906Z 277DEG 43KT 4179 11154 4109 11161
SNOW SQUALL...OBSERVED
$$
AD070
WWUS55 KSLC 050927
SQWSLC
Snow Squall Warning
National Weather Service Salt Lake City UT
227 AM MST Sun Mar 5 2023
UTC003-005-011-029-057-050937-
/O.EXP.KSLC.SQ.W.0013.000000T0000Z-230305T0930Z/
Weber UT-Cache UT-Box Elder UT-Davis UT-Morgan UT-
227 AM MST Sun Mar 5 2023
...THE SNOW SQUALL WARNING FOR CENTRAL WEBER...WESTERN CACHE...
NORTHEASTERN BOX ELDER...NORTHEASTERN DAVIS AND WEST CENTRAL MORGAN
COUNTIES WILL EXPIRE AT 230 AM MST...
The snow squall that prompted the warning has exited the area.
Therefore, the snow squall warning will be allowed to expire. Snow
and ice-covered roads will continue to make travel difficult.
LAT...LON 4192 11178 4094 11183 4102 11222 4104 11230
4190 11227
TIME...MOT...LOC 0927Z 277DEG 43KT 4177 11135 4107 11142
$$
ADWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this snow squall warning went out at Mar 4, 4:01 PM MST, 9 hours 32 minutes earlier.
Area forecast discussion, Mar 4, 4:01 PM MST, 9 hours 32 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
401 PM MST Sat Mar 4 2023
.SYNOPSIS...A cold front will bring significant snow to northern
Utah and southwest Wyoming tonight into Sunday morning. The active
pattern will continue through early next week as a series of
shortwaves impact the area.
&&
.SHORT TERM (Through 12Z Tuesday)...A Pacific storm system is
making its way into the Great Basin this afternoon with the
associated cold front approaching far northwest Utah. In moist
southwest flow ahead of the system, precipitation, primarily
valley rain and mountain snow, is beginning to develop over
northern Utah and southwest Wyoming. Winds are also increasing,
with many areas seeing gusts in excess of 30 mph and parts of west
central and southwest Utah seeing isolated gusts in excess of 40
mph. The threat of strong gusty winds continues through the early
morning and thus will allow the going Wind Advisory to continue.
As the trough noses into Utah tonight, the associated frontal
boundary will slide across northern Utah and southwest Wyoming
through the early overnight hours, with a good amount of
frontogenesis occurring as it does so. Snow will be heaviest
during this period along the boundary, with enough instability to
perhaps produce a few rumbles of thunder. Of greater impact is the
potential for snow squall conditions along the boundary, resulting
in some pockets of very difficult travel overnight. Overall, going
Winter Weather Advisory covers the overall threat of snow and
blowing snow well and have opted not to make any changes at this
time.
The first shortwave is expected to ripple past Sunday morning and
as it passes the front will lose steam and stall over central
Utah. Though some light snow will dribble on into the afternoon,
this will be a lull period across the area. However, as a second
wave moves in late Sunday/early Monday, a band of snow will light
up again along the boundary, with potentially significant
accumulations for those locations under the boundary including
west central Utah and the mountains of northern Utah. However,
given that small changes in the location of where the boundary
stalls could potentially cause large differences in what areas see
the best snow accumulations, have opted not to issue any winter
weather headlines just yet. With the second wave moving out
Monday morning and the front expected to weaken and sag southward,
anticipating precipitation to taper off or for most locations to
see another lull in precipitation.
.LONG TERM (After 12Z Tuesday)...The period begins with a broad
trough over the PNW that will continue the unsettled pattern over
the area through next week. This will keep at least a low (20%)
chance of precipitation each day across northern and central Utah.
With temperatures 10-20 degrees below average expect most of this
precipitation to fall in the form of snow. However,
southerly/westerly flow aloft and anomalously low atmospheric
moisture content will limit the greatest totals to higher terrain
and areas favored in S/W flow.
The start of the period begins with a shortwave moving over northern
Utah. This will bring scattered snow showers to northern Utah with
accumulations mostly confined to the higher elevations. This
shortwave quickly exits by Tuesday afternoon which will provide a
brief lull in activity until a deeper wave moves into the Great
Basin on Wednesday into Thursday bringing more snow to the higher
terrain. Valley snow is more uncertain given the low levels will be
relatively dry and may struggle to saturate enough to bring snow
down to valley floors for a prolonged period. As this trough moves
east a brief period of NW flow will move in which will flip the
scales to a more favorable regime for terrain that performs better
in NW flow, but the incoming airmass will be even drier compared to
the former airmass.
Ensemble guidance diverges substantially beyond this midweek storm.
51% of members, weighted heavily by the GEFS members, suggests more
of a troughing feature across the west. The other 49%, weighted
heavily by the EC members, suggest a ridge builds in across the
West.
&&
.AVIATION...KSLC...Showers will continue to develop in the vicinity
through the evening. If any showers move over the terminal, expect
light rain/virga and likely continued VFR. A frontal passage around
08z is likely to produce high-end IFR VIS and MVFR CIGs due to snow
showers lasting for a couple hours. There is a small chance (10%) of
snow squall conditions including LIFR VIS briefly. Mountain
obscuration is likely for much of the TAF period, with a break
possible between 20-04z.
.REST OF UTAH AND SOUTHWEST WYOMING...Rain/snow showers will
continue to develop across northern UT/southwest WY. Brief dips to
MVFR or high-end IFR VIS/CIGs is likely within showers. A cold front
pushing in from the west will bring a period of snowfall and IFR
VIS/CIGs to areas north of Delta. Highest chance for snow squalls
and LIFR conditions remains north of KSLC. Gusty south to southwest
winds will continue ahead of the front. A brief break in weather is
expected later Sunday morning and afternoon before the next system
rolls in.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory until 8 AM MST Sunday for UTZ103-104-107-
109.
Winter Weather Advisory until 11 AM MST Sunday for UTZ108-
110>113.
Wind Advisory until 5 AM MST Sunday for UTZ115-122.
Wind Advisory from 10 AM to 8 PM MST Sunday for UTZ128>131.
WY...Winter Weather Advisory until 11 AM MST Sunday for WYZ021.
&&
SHORT TERM...Traphagan
LONG TERM...Mahan
AVIATION...Cunningham
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecityThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 6:34 PM MST | Special Weather Statement | SLC | Tooele | 41 min |
| Mar 5, 2:22 AM MST | Special Weather Statement | SLC | Morgan | 83 min |
| Mar 5, 2:12 PM MST | Winter Weather Advisory | SLC | Carbon, Davis, Duchesne, Emery, Juab, Millard and 8 more | 21 hr |
| Mar 5, 4:37 PM MST | Special Weather Statement | SLC | Tooele | 53 min |
Nearby
Snow Squall Warnings in Utah, 2023Every snow squall warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.